loader image
Monday, June 17, 2024
98.5 F
McAllen
We Welcome your Press Release
- Advertisement -

Xylazine “The Zombie Drug” Increases Overdose Risks

Translate to Spanish or other 102 languages!

The Texas Department of State Health Services (DSHS) is advising health care providers of emerging xylazine-laced drug overdoses in the United States, including Texas. Xylazine is being used to adulterate or “cut” recreational drugs, common opioids (fentanyl, heroin), and benzodiazepines, to extend the duration of the drug’s effects or increase its street value. Image for illustration purposes
The Texas Department of State Health Services (DSHS) is advising health care providers of emerging xylazine-laced drug overdoses in the United States, including Texas. Xylazine is being used to adulterate or “cut” recreational drugs, common opioids (fentanyl, heroin), and benzodiazepines, to extend the duration of the drug’s effects or increase its street value. Image for illustration purposes

Mega Doctor News

- Advertisement -

Summary

The Texas Department of State Health Services (DSHS) is advising health care providers of emerging xylazine-laced drug overdoses in the United States, including Texas. Xylazine is being used to adulterate or “cut” recreational drugs, common opioids (fentanyl, heroin), and benzodiazepines, to extend the duration of the drug’s effects or increase its street value.

Law enforcement has identified xylazine in the unregulated fentanyl supply in West Texas. It has also informed DSHS of at least four deaths resulting from the combined drug toxicity of xylazine along with at least one other illicit substance (e.g., opioids, cocaine, and methamphetamine).

Background

Xylazine is a long-acting, non-opioid, veterinary tranquilizer. As a central nervous system depressant, xylazine produces a deeply sedative effect, which can increase the risk of overdose. Because xylazine is not an opioid, naloxone (Narcan) does not work to reverse its effects. The U.S. Food and Drug Administration (FDA) has not approved the use of xylazine in humans.

- Advertisement -

According to the FDA, xylazine-containing products may go by the street names “tranq”, “tranq dope”, “sleep-cut”, “Philly dope” and “zombie drug,” but often users do not know xylazine has been added.1

Adverse Health Effects

Common Symptoms

  • Unresponsiveness and decreased consciousness
  • Low blood pressure (hypotension)
  • Slow heart rate (bradycardia)
  • Reduced or slow breathing

Xylazine may complicate overdose response due to its sedative effects, which can cause people to become over sedated and unresponsive for long periods of time. This may lead to people sustaining serious injuries such as falls, hypothermia or heat-related emergencies if using outside; and damage to muscles, nerves, and kidneys because of restricted blood flow for an extended time.2 When xylazine is used in combination with fentanyl, patients may exhibit blue/greyish skin, slow breathing and slow heart rate.

Chronic xylazine use by injection has been associated with severe, necrotic skin ulcers and abscesses that are distinctly different from other types of soft-tissue infections associated with intravenous drug use.2These ulcerations can develop away from an injection site on other parts of the body and around other cuts. Repeated exposures to xylazine may also result in dependence and withdrawal, which include symptoms such as agitation or severe anxiety.

Recommendations

Even though xylazine is not responsive to naloxone, it is often mixed with opioids, therefore, suspected overdoses should still be treated with naloxone. If the patient is not responding as expected after naloxone is administered, health care providers should consider potential xylazine exposure. In these situations, health care providers should provide supportive measures and consider screening for xylazine using appropriate tests. Chronic xylazine exposure should be considered as part of the differential diagnosis for patients with severe, necrotic skin ulcerations.1

- Advertisement -

Overdose Reporting

Opioids are classified as a Penalty Group 1 (PG-1) drug in Texas, and state law (Texas Health and Safety Code §161.042) requires health care providers or any person treating a PG-1 drug overdose to report the overdose to DSHS immediately.

Cases of controlled substances overdoses may be reported to DSHS at https://odreport.dshs.texas.gov/.

Information Source: Texas Health and Human Services

- Advertisement -
- Advertisement -

- Advertisement -

More Articles

Editorial: Support Driscoll Health Plan’s Efforts to Continue Serving South Texas

As we await the outcome of Driscoll's appeal and potential legal action, state leaders must recognize the invaluable contributions of this nonprofit health plan.

Extreme Heat and Your Health

Extreme heat is defined as summertime temperatures that are much hotter and/or humid than average.

Does ADHD Medication Help with Cognitive Function? Study Offers Insight

Common medicines for treating attention-deficit hyperactivity disorder (ADHD) promote cognitive function, according to new research.

Tracking Heat Events

Heat-related illness happens when your body can't cool down properly. The body normally cools itself by sweating.
- Advertisement -
×